Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS New Orleans, LA

August 20, 2000Livingston Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2000, 5:18 PM CDT for Livingston Parish, Tangipahoa Parish, Louisiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 5:18 PM CDT (22:18 UTC)
Expired
Aug 20, 2000, 6:00 PM CDT
In force
42 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Livingston Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:45 PM CDTThunderstorm WindDenham Spgs, LAThunderstorm winds destroyed a house under construction and knocked down trees in several locations across the parish.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS54 KLIX 202221
SVRNEW
LAC063-105-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS EXTENDING FROM NEAR AMITE SOUTH TO INDEPENDENCE 
AND TICKFAW...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL AFFECT AREAS AROUND ALBANY AND THE 
CITY OF LIVINGSTON.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 20, 2:45 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 PM CDT SUN AUG 20 2000

LARGE UNSEASONABLY STRONG SUB-TROPICAL RIDGE CENTERED OVER N TX/OK
REGION REMAINS NEARLY STATIONARY. HOWEVER MODELS GENERALLY EXPAND
THE RIDGE E AND W WITH TIME. THIS WILL RESULT IN INCREASING AND
DEEPENING THE ELY FLOW OVER THE CENTRAL GULF COAST REGION. THUS THE MODELS
DEPICT THIS QUITE WELL WITH PWS GRADUALLY INCREASING TO 1.7 TO 2.0
INCHES OVER THE NEXT 24 TO 36 HOURS. MEAN RHS WILL BE IN THE 60 TO
70 PCT RANGE. CONSEQUENTLY A RETURN TO A MORE NORMAL AUGUST WEATHER REGIME
IS FORECAST TO DEVELOP.  A WEAK E-W LOW LEVEL BOUNDARY WILL CONTINUE
NEARLY STATIONARY FROM S MS EWD ALONG THE CENTRAL GULF COAST.
COMBINATION OF THIS BOUNDARY.. A WEAK SEA BREEZE DEVELOPING AND
INTENSE DAYTIME HEATING WILL HELP TO INCREASE COVERAGE OF SHOWERS
THE NEXT FEW DAYS. WEAK BOUNDARY JUST S OF THE MOUTH OF THE MS DELTA
WHICH TRIGGERED SHOWERS/TSTMS EARLIER TODAY HAS BEEN DISSIPATING
THIS AFTN.

IN THE EXTENDED FORECAST...
LITTLE CHANGE IS EXPECTED IN THE SHORT-TERM WEATHER PATTERN EXCEPT
FOR A GRADUAL DECREASE IN COVERAGE OF SHOWERS BY FRIDAY. TEMPERATURES
WILL CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL MOST REGIONS.

MCB 72/95 72/93 0213      BTR 75/95/74/92 0213
MSY 77/93/76/91 1324      GPT 76/94/76/92 1324

.NEW...NONE
LA...NONE.
MS...NONE.
05

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:01 PM CDTSevere Thunderstorm WarningLIXTangipahoa59 min
Aug 20, 6:00 PM CDTSevere Thunderstorm WarningLIXWashington45 min
Aug 20, 6:41 PM CDTSevere Thunderstorm WarningLIXTangipahoa34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.